MAUDE Adverse Event Report: BioFire Diagnostics, LLC FILMARRAY ME PANEL

BioFire Diagnostics, LLC FILMARRAY ME PANEL
Model Number RFIT-ASY-0118
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/19/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Summary: the customer ((b)(6) mexico) reported a potential false negative cryptococcus neoformans/gattii (c.Neoformans/gattii) result on the filmarray® meningitis/encephalitis (me) panel after testing a csf sample from an 85-year-old male patient.The customer reported that due to the me panel result, that patient was indirectly impacted, specifically by a delay in treatment of approximately one day, which might lead to serious injury if it were to recur.No patient harm was reported, however it was reported the patient later expired for reasons unrelated to the me panel result.The investigation concluded that the most likely cause for the discrepant cryptococcus results was comparator sensitivity/specificity differences between the me panel and traditional laboratory methods.
 
Additional Manufacturer Narrative
Investigation: the centro de diagnostico microbiologic ((b)(6), mexico) reported a potential false negative cryptococcus neoformans/gattii (c.Neoformans/gattii) result on the filmarray® meningitis/encephalitis (me) panel after testing a csf sample from an 85-year-old male patient.The patient presented with a clinical picture that had developed over two weeks characterized by: intermittent fever, recurrent episodes of disorientation and acute confusional syndrome, hiporexia, and history of immunosuppression secondary to rheumatoid arthritis treated with leflunomide, sulfasalazine and prednisone.The patient was immunocompromised at the time of testing.The initial diagnostic suspicion was subacute bacterial meningitis partially modified by previous antimicrobial treatment.On (b)(6) 2026, a csf sample of approximately 3 ml volume was collected via lumbar puncture.The initial analysis of the csf fluid from the submitting laboratory was: pleocytosis of approximately 700 cells/µl, hipoglucorraquia, hyperproteinuria, and predominance of polymorphonuclear cells.A strong diagnostic suspicion of subacute bacterial meningitis partially modified by previous antimicrobial treatment was established.This diagnostic suspicion was based on the initial csf analysis described above.No bacteria were observed by gram stain and india ink was negative.Empirical treatment was initiated with ceftriaxone, ampicillin, and vancomycin at meningeal doses.On (b)(6) 2026, the csf sample was received from another laboratory for reference testing.The sample was tested on the me panel.The me panel reported c.Neoformans/gattii as not detected.After these results were reported to the physician, the patient continued with the empirical antimicrobial treatment established for subacute bacterial meningitis and the diagnostic approach was broadened to include other infectious etiologies of the central nervous system, particularly tuberculous meningitis, based on the clinical evolution and the cytological and cytochemical findings of the cerebrospinal fluid.On (b)(6) 2026, the culture of the cerebrospinal fluid obtained on (b)(6) 2026 showed the growth of cryptococcus spp., identified by vitek 2.India ink performed from the culture was also suggestive of cryptococcus.Gram stain from the culture showed blastoconidia.This microbiological finding constituted the diagnostic evidence that motivated the immediate adjustment of the treatment, initiating antifungal therapy with fluconazole 400 mg orally every 8 hours in combination with amphotericin b deoxycholate, in accordance with the current therapeutic recommendations for the treatment of cryptococcal meningitis.The final diagnosis was cryptococcosis meningeal due to cryptococcus neoformans.Development of cerebrospinal fluid culture with an approximate concentration of 8,000 cfu/ml of cryptococcus spp.Subsequent india ink performed from culture confirmed encapsulated yeasts, suggestive of cryptococcus.Immunochromatographic test for detection of cryptococcus antigen were positive.Phenotypic identification using vitek 2 compact from culture identified cryptococcus neoformans.The submitting laboratory also sent the culture isolate to the institute of epidemiological diagnosis and reference (indre), where the identification as cryptococcus neoformans was confirmed.The customer sent the strain for sequencing to a laboratory at unam (national autonomous university of mexico) with a phd who is an expert in medical mycology.The result was cryptococcus neoformans with 100% identity.The dates that the testing described above was performed were not provided by the customer and are unknown.On (b)(6) 2026, the me panel was repeated.The me panel reported c.Neoformans/gattii as not detected.Following the initiation of specific antifungal treatment, the patient showed a favorable clinical course, with resolution of fever and a significant improvement in neurological status, including progressive resolution of disorientation and confusional episodes.No clinical deterioration attributable to the antifungal treatment was documented; on the contrary, the clinical response from an infectious standpoint was satisfactory.During the antifungal induction phase, the patient developed amphotericin b deoxycholate-induced renal tubulopathy, manifested by renal potassium and magnesium losses, with the development of severe hypokalemia and hypomagnesemia¿adverse events widely recognized and described for amphotericin b deoxycholate.This complication led to discontinuation of the medication, intensive correction of the electrolyte imbalances, joint evaluation by the nephrology department, and the recommendation to complete the induction phase with liposomal amphotericin b (ambisome).For this purpose, the patient was referred to a public sector institution that had the medication available.According to information provided by his family, the recommended hospital admission to complete the induction phase with liposomal amphotericin b (ambisome) was not accepted and the patient died.The customer reported that due to the me panel result, that patient was indirectly impacted, specifically by a delay in treatment of approximately one day, which might lead to serious injury if it were to recur.No patient harm attributable to the me panel result was reported.The available evidence does not support that this delay resulted in meaningful clinical harm or contributed to the patient's death.Following the negative result on (b)(6) 2026, clinicians continued empirical treatment for meningitis and maintained an active diagnostic workup.Once cryptococcus neoformans was identified by culture on (b)(6) 2026, appropriate antifungal therapy was initiated promptly.Importantly, after initiation of targeted antifungal treatment, the patient demonstrated a favorable clinical response, including resolution of fever and significant improvement in neurological symptoms.This documented improvement indicates that the brief delay in diagnosis did not result in irreversible neurological injury, permanent clinical deterioration, or loss of a therapeutic opportunity.The patient's subsequent decline occurred later in the course of care and was related to treatment complications and interruption of the recommended antifungal regimen.Specifically, after developing amphotericin b deoxycholate-induced renal tubulopathy, the patient was referred to another institution to continue induction therapy with liposomal amphotericin b.Based on the information provided, the patient's clinical worsening occurred after antifungal therapy could not be completed as recommended at the receiving institution.Therefore, while the false-negative result may have delayed pathogen-specific treatment by approximately one day, there is no evidence that this delay had a clinically meaningful impact on the patient's outcome.The documented clinical improvement following initiation of antifungal therapy supports that the patient remained responsive to treatment, and the fatal outcome is more closely associated with subsequent treatment-related complications and failure to complete the recommended antifungal induction regimen.The analysis of the me panel run files provided by the customer showed no activity for the cryptococcus assay, suggesting that the target was not present in the sample at detectable levels by the me panel.Qc records for kit/pouch lot 1047225/3sut25 and instrument tm06545 were reviewed.All qc metrics for the pouch lot and instrument were met, and they passed qc.Currently, no similar complaints from other customers using pouch lot 3sut25 have been received.The biofire reagent lot is performing within specification in the field.In the last year, both domestic and global field reports of potential false negative results for cryptococcus were observed at a rate of < 0.001.Conclusion: the investigation concluded that the most likely cause for the discrepant cryptococcus results was comparator sensitivity/specificity differences between the me panel and traditional laboratory methods.Analysis of the run files provided displayed no activity for the cryptococcus assay, while a cryptococcal antigen assay was positive and cryptococcus neoformans with a concentration of approximately 8,000 cfu/ml was isolated in culture.According to the cryptococcus detection by the biofire® filmarray® meningitis/encephalitis (me) panel technical note, there have been reports of negative results by the biofire me panel in patients with newly diagnosed cryptococcal meningitis and positive crag and/or culture.Discrepancies between molecular testing and traditional microbial identification methods can occur and are considered part of normal system performance.A negative cryptococcus result on the me panel does not exclude cryptococcal meningitis and should not be used as the sole basis for clinical management.False-negative results may occur in early infection, partially treated disease, or when organism burden is below the assay limit of detection; performance may also be impacted by target sequence variation, pcr inhibitors, or concurrent antimicrobial therapy.In addition, assay performance has not been specifically established in immunocompromised individuals.Results should be interpreted in conjunction with csf cryptococcal antigen testing, fungal culture, and clinical findings.Patients with a suspicion of cryptococcal meningitis and a negative cryptococcal pcr result, such as by the biofire me panel, should be tested for cryptococcal antigen (crag).Clinical performance: clinical performance can be found in tables 9 and 14 of the biofire® filmarray® meningitis/encephalitis (me) panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0035).

Brand Name
FILMARRAY ME PANEL
Common Device Name
FILMARRAY ME PANEL
Manufacturer (Section D)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
+1(385)770-1328
MDR Report Key50161312
Report Number3002773840-2026-00028
Device Sequence Number18651980
Product Code PLO
UDI-Device Identifier00815381020123
UDI-Public00815381020123
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K160462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/15/2026
Device Model NumberRFIT-ASY-0118
Device Lot Number1047225
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2026
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/06/2026
Supplement Report FDA Received Date09/03/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age85 YR
Patient SexMale